MAUDE Adverse Event Report: EMBOLX INC. SNIPER BALLOON OCCLUSION MICROCATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

EMBOLX INC. SNIPER BALLOON OCCLUSION MICROCATHETER; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Catalog Number SBC0629-STR-150
Health Effect - Clinical Code Unintended Radiation Exposure (4565)
Date of Event 10/10/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Patient undergoing yttrium-90 radioembolization of liver metastasis from rectal cancer.Balloon occlusion catheter deployed in right hepatic artery ostensibly to direct radioactive spheres to the target area while preventing nontarget embolization to bowel and the remainder of the liver not containing tumor.Two consecutive sniper balloon microcatheters failed, the first before any radioactive beads had been administered through it and the second during administration of an aliquot of radioactive beads.Removing the second microcatheter exposed the patient to the possibility of reflux of the particles into the gastroduodenal artery and nontarget embolization to the bowel and remainder of the liver.Ultimately, a third balloon occlusion microcatheter by different manufacturer was able to be successfully used to achieve treatment without a misadministration (defined as delivering less than 75% of the dose in the written directive) and without nontarget embolization of the radioembolization to bowel.The nature of the failure has been seen previously with the catheter - specifically, the balloon inflation lumen communicates with the true catheter lumen and the balloon decompresses spontaneously.As such, it no longer functions as a balloon occlusion catheter and puts the patient in danger of reflux of the injected substance."lb-0504 rev c.(b)(4) emx11032202; (b)(4) emx12142201." reference report: mw5147618.

Brand Name
SNIPER BALLOON OCCLUSION MICROCATHETER
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
EMBOLX INC.
sunnyvale CA 94085
MDR Report Key18055574
Report NumberMW5147617
Device Sequence Number15100800
Product Code MJN
UDI-Device Identifier00853359008032
UDI-Public00853359008032
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Voluntary
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2023
Device Catalogue NumberSBC0629-STR-150
Device Lot NumberEMX110322-02
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/01/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
90Y RESIN MICROSPHERES (SIR SPHERES).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale
Patient Weight89 KG
Patient RaceWhite